A severe case of cefoxitin-induced immune hemolytic anemia

David E. Leaf, Nathaniel B. Langer, Mark Markowski, George Garratty, David L. Diuguid

Research output: Contribution to journalArticlepeer-review

Abstract

Drug-induced immune hemolytic anemia is a rare but underdiagnosed and potentially fatal condition. We report a case of severe hemolytic anemia induced by cefoxitin in a 45-year-old woman admitted with menometrorrhagia. Hemoglobin levels reached a nadir of 4.7 g/dl approximately 72 h after cefoxitin initiation, and hemolysis resolved when cefoxitin was discontinued and prednisone 1 mg/kg was initiated. A transfusion reaction workup revealed no abnormalities. Direct antiglobulin testing was weakly positive with anti-C3. The patient's plasma and RBC eluate reacted with cefoxitin-treated RBCs but not with untreated RBCs in the presence or absence of cefoxitin.

Original languageEnglish (US)
Pages (from-to)197-199
Number of pages3
JournalActa haematologica
Volume124
Issue number4
DOIs
StatePublished - Dec 2010
Externally publishedYes

Keywords

  • Cephalosporin
  • Drug-induced hemolysis
  • Hemolytic anemia

ASJC Scopus subject areas

  • Hematology

Fingerprint

Dive into the research topics of 'A severe case of cefoxitin-induced immune hemolytic anemia'. Together they form a unique fingerprint.

Cite this